Q: My son has Gilbert's syndrome, which we discovered when his eyes became yellow with jaundice when he was a teenager. Several relatives on my husband's side of the family have Gilbert's. My husband also has it, but his eyes don't become yellow.
My son is grown now, and he's still bothered by the recurrent problem of yellow eyes. He takes phenobarbital, although I'm worried that he takes it all the time. His doctor says his condition isn't serious, but I wonder if we should be concerned.
A: Gilbert's syndrome (with the French pronunciation, zheel-BEARS) is a common but harmless liver condition. Although many people have never heard of it, Gilbert's affects about 7 percent of the population. It tends to run in families but can occur in people with no family history of the syndrome. Gilbert's usually first shows up during the teenage years or twenties. It affects males more often than females.
Most people with Gilbert's have no symptoms. Some develop a slight yellowing of the eyes known as jaundice. The jaundice, when it does occur, is often the thing that prompts the affected person to see a doctor and eventually learn that he or she has the disorder. The telltale test is a routine blood sampling known as a bilirubin level.
Gilbert's results from a slight defect in the way the liver processes bilirubin, a normal byproduct of the breakdown of old red blood cells. Because of the defect, the liver does not clear bilirubin from the bloodstream as fast as it normally would. This leads to elevated levels of bilirubin in the blood. If it reaches a high enough level, it causes a yellowing of the eyes.
You may be familiar with yellow jaundice occurring in other situations, such as in newborn babies or in people with hepatitis. These conditions cause elevated levels of bilirubin for different reasons.
Bilirubin comes in two forms, "direct" and "indirect." In people with Gilbert's, the increase in bilirubin stems from an increase in the indirect form, which is a clue that the problem is Gilbert's and not some other liver disorder.
Some people with Gilbert's also have hemolytic anemia. This means that some of their blood cells break down in the bloodstream prematurely. This releases extra bilirubin into the bloodstream, which can lead to a decreased blood count and jaundice. Having hemolytic anemia along with Gilbert's increases the likelihood of jaundice.
In Gilbert's, the bilirubin level can go up a little in response to fasting, fever, infection, surgery, exercise or other stress. If your bilirubin level is just slightly elevated on a fasting blood specimen but normal when you're not fasting, that's a clue that you have Gilbert's.
In itself, Gilbert's is harmless, and treatment is hardly ever necessary. However, it can sometimes be a distressing cosmetic problem. In such cases, patients can can try taking phenobarbital, which is usually used to treat epilepsy and prevent seizures. Phenobarbital speeds up the processing of bilirubin by the liver. It may help lower the bilirubin level enough to clear up the jaundice, but it should not be taken indefinitely.
The main reason for diagnosing Gilbert's is to make sure that no other blood or liver problem is causing an elevated bilirubin level. There is no specific test for diagnosing it. The first clue for a doctor is an increase in the indirect bilirubin level. A diagnosis of Gilbert's is made after testing rules out other potential causes of the elevated bilirubin level. In most cases, repeated measurements of bilirubin will be taken to make sure the level isn't rising. Once Gilbert's is diagnosed, there is no need for further blood tests to track it.
Jay Siwek, chairman of the department of family medicine at Georgetown University Medical Center, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington.
Consultation is a health education column and is not a substitute for medical advice from your physician. Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, DC 20071. Questions cannot be answered personally.